The University at Texas in Galveston recently completed a study review of data to try and help identify factors that influence clinical outcomes for those with asthma. What they discovered is that most people who have asthma are not using their inhalers or epinephrine injector pens correctly.
At times, their method of using the devices results in their not receiving any medication and this results in a medical crisis. The mistakes that were most commonly made were highlighted by the study and it is helping to shape an education imitative to improve how people with asthma can manage their symptoms.
Age doesn’t matter
One thing that was a vital discovery for the study was that the mistakes made were common across all groups of people. There was no difference when allowances were made for age, education level, or any other distinguishing factor. Overall, 66% of all persons who use an inhaler or injector are not doing it correctly. Most missed two to three steps in the use process of each that then led to crises, or to their symptoms not being adequately managed. It is hoped that with this information, doctors and pharmacists can target re-educating people on proper use procedures.
The two most common mistakes
The first most common mistakes made with asthma inhalers is that after each inhale from the device, the person failed to exhale completely. In order for the medication to work, it has to be drawn into the lungs and then air from the lungs has to be completely expelled so the medication can reach all of the tissue. The second problem is that people did not shake the device between inhales. Most did remember to shake it before the first inhale, but few remembered to shake it again before the second – meaning they were getting half doses of the medication only.
Similar issues with use of EpiPen
Epinephrine injector use showed similar problems. The two most common mistakes were not holding the pen in place for 10 seconds and then injecting; and also to not push the plunger forcefully enough to activate the injection.